Thunderstorm Wind, Washita
- When
- June 30, 5:55 PM CST
- Where
- Washita County, 4.14 mi WNW of Bessie
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.402, -99.058
Bessie (BESS) Mesonet observation.
A loosely organized area of thunderstorms developed along propagating outflow from the Texas Panhandle into portions of western and southwestern Oklahoma. A few severe wind gusts were noted beneath the strongest developing thunderstorm cores.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A loosely organized area of thunderstorms developed along propagating outflow from the Texas Panhandle into portions of western and southwestern Oklahoma. A few severe wind gusts were noted beneath the strongest developing thunderstorm cores.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 3:27 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 427 PM CDT Fri Jun 30 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 426 PM CDT Fri Jun 30 2023 In addition to the main upper trough centered over the central Rockies, a shortwave is advancing from the southwest as indicated by 22 dam height falls at Midland on the 12Z 500mb analysis. Dynamic lift from this wave has already aided in the development of a line of thunderstorms along a broad baroclinic zone over the Texas panhandle. Latest (20Z) surface observations suggest a weak low was located near Clark/Comanche Counties in southern Kansas with quasi-stationary frontal boundaries extending to Great Bend to Salina to St. Joseph, and to Beaver and Guymon. If the current line of storms reach our area, it should be within the next next 2 to 4 hours. There is a chance of a few scattered storms developing ahead of this line, and over western Oklahoma over the next few hours - though this is uncertain. Overall, the area we are watching for development is from western Oklahoma and into western north Texas. The main hazards posed by this afternoon and evening storms are strong wind gusts and some small hail. Though guidance differs on the evolution/nature of this frontal boundary, there is some indication that the convectively-induced outflow could assist a propogation of the boundary southeastward towards central Oklahoma by Saturday morning where it is forecast to wash out/weaken. There is a low chance that an isolated strong thunderstorm may develop along the I-35 corridor tomorrow morning as the strongest lift moves through. Tomorrow will be cooler than recent days and there is a marginal risk of severe storms near/along this boundary with a threat of damaging winds. Thompson && .LONG TERM... (Saturday night through next Thursday) Issued at 426 PM CDT Fri Jun 30 2023 The upper trough exits the southern plains early Sunday morning as a broad ridge expands eastward across the southwestern CONUS. As a result, mid- to upper-level flow shifts to the northwest. Several shortwaves embedded within the northwest flow bring low precipitation chances each day. Temperatures are forecast to trend upward from Sunday into Wednesday with a potentially strong cold front moving into the area the middle to end of next week. Greatest rain chances for the long term are with this frontal system Wednesday night into Thursday. Thompson && .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Fri Jun 30 2023 VFR conditions, with breezy south/southwest winds and increasing high cloud cover, are expected at all terminals through 23-00 UTC/6-7 PM CDT. Scattered convection is expected to slide from the High Plains towards portions of western Oklahoma/western-north Texas towards 00 UTC/7 PM CDT this evening. While a gradual weakening trend is expected, an associated period of MVFR conditions are most likely at WWR and CSM this evening. Otherwise, a weak cold front will advance southeastward through the area very late tonight through early Saturday morning. Winds will turn out of the northwest as this occurs. While not included at this forecast update, low-end LLWS concern may develop across western terminals associated with frontal passage. Additional widely scattered showers/storms are expected to develop from southwest through north-central Oklahoma on Saturday morning. For now, have opted to include PROB30 groups, as individual guidance members differ on timing and location of greatest coverage. Safe travels! Ungar && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 87 69 91 / 50 60 30 20 Hobart OK 69 87 68 93 / 60 60 30 10 Wichita Falls TX 75 93 71 96 / 20 50 30 20 Gage OK 64 87 63 91 / 80 30 10 0 Ponca City OK 70 88 66 89 / 50 60 30 10 Durant OK 79 94 74 95 / 0 20 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....01 AVIATION...34
Hazardous Weather Outlook National Weather Service Norman OK 425 PM CDT Fri Jun 30 2023 OKZ004>048-050>052-TXZ083>090-012130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 425 PM CDT Fri Jun 30 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Thunderstorms are likely across parts of western Oklahoma and western north Texas this afternoon and into tonight. Some may be strong to severe with strong wind gusts, small hail, and heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Strong to severe thunderstorms are possible on Saturday with a marginal risk for large hail and damaging wind gusts. Isolated thunderstorms are possible into next week with highest chances of thunderstorm activity Wednesday night into Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
524 PM CDT Fri Jun 30 2023
OKZ014-021-302300-
Roger Mills OK-Beckham OK-
524 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of Roger Mills and
Beckham Counties through 600 PM CDT...
At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strong City to near Texola. Movement was
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph, small hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Sayre, Cheyenne, Erick, Hammon, Reydon, Sweetwater, Strong
City, Texola, Angora, Berlin, and Dempsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3562 10000 3586 9956 3598 9938 3538 9938
3504 10000
TIME...MOT...LOC 2224Z 214DEG 13KT 3569 9957 3523 9999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
624 PM CDT Fri Jun 30 2023
OKZ014>016-021-022-010000-
Roger Mills OK-Washita OK-Dewey OK-Beckham OK-Custer OK-
624 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of western Washita,
southeastern Roger Mills, western Custer, southern Dewey and
northeastern Beckham Counties through 700 PM CDT...
At 624 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Butler to 5 miles south of
Hammon to near Retrop. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Burns Flat, Sentinel, Hammon, Dill City, Canute, Leedey,
Butler, Rocky, Foss, Putnam, Retrop, Foss Reservoir, Moorewood, and
Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3579 9952 3604 9912 3600 9872 3565 9904
3512 9906 3511 9928 3512 9941 3511 9941
3511 9944 3512 9944 3512 9945 3543 9958
TIME...MOT...LOC 2324Z 225DEG 22KT 3575 9918 3555 9941 3514 9936
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
3 thunderstorm wind. Local standard time, as filed.
Bessie (BESS) Mesonet observation.
Bessie (BESS) Mesonet observation.
Putnam (PUTN) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114996, 1114997, 1114998.